Received a telephone call from a distraught man. His girlfriend has been diagnosed with “Plantar Lesion Sclerosis of the Vagina” and he’s frantically searching for healing. The doctor prescribed some kind of estrogen cream and it doesn’t seem to be doing anything at all. Should she stop using the cream and try something else? Also, what can a compounder make that will help?
First, I don’t know what the doctor means by “Plantar Lesion Sclerosis”. I’m certain he believes he’s done a yeoman’s job arriving at the diagnosis, but from perspective he’s done little more than describing what the area looks like. I question if he really means “plantar”, as that is commonly associated with the sole of the foot. He might mean planar (or planer) which is more descriptive of a skin rash – more planer and less bumpy, for example. The words, lesion and sclerosis, are also descriptive and not definitive. They merely tell us what the “condition” looks like, not its etiology or a probable treatment.
The caller mentioned that the doctor also talked about lichen planus, but settled on the plantar description. When searched, lichen planus is also a description of something for which the medical community doesn’t know the cause, and certainly is at a loss for a cure.
I questioned the caller about other things the woman may be taking. He admitted that she started using a combination probiotic and vitamin D mixture – a whopping 2.5 billion CFUs. They both started taking probiotics on their own because they “read someplace” that it is important, especially for people using antibiotics – and the woman had numerous antibiotics prescribed while she has been searching for a cure for whatever she has on her skin.
The probiotics are a nice idea but an insignificant amount. I suggested they look for something in the 20 billion CFU range. Anyhow, the conversation moved to prescription drugs and – surprise, surprise – both he and his girlfriend are taking drugs to lower their cholesterol. Groan… seems that everyone is gulping pills by the buckets.
Sidebar: I received a note from a man last week who was confused about why he had a heart attack. Even his doctor is befuddled over it. It seems he was living well, eating a heart-healthy diet, no fats, no meat at all, no processed food, plenty of fruit, and he keeps his cholesterol around 150. He takes no CoQ10 and has multiple complaints about fatigue, sore muscles, and arthritis. He and his doctor are still confused about why he would have a heart attack after doing all the right things. Oh. Come. On.
Back to the lesions. Of course I can’t tell him that she should stop using the estrogen cream and I can’t tell him they should stop using statins (or any of the many drugs they have been prescribed). That would be unprofessional and unethical because I am not the prescribing doctor. Heck, I’m not even a doctor. Instead, I can only suggest that drug usage may be associated with the skin eruptions, redness, dryness, and discomfort (read: “pain”). I did not dig deeper to discover any other possible causes for her discomfort, but I left them with a strong message to talk to the doctor about the issues I raised and how they might work together to reduce drug usage. The caller was pleased with my information and candor, but I fear that’s as far as it will go.
It is important to note that the doctor never mentioned diet or the possibility that the drugs being used could in any way contribute to the skin problem.
Rant? In a way. It seems to have become exceedingly easy to write someone off once a diagnosis is made – even if it’s just a fancy sounding description of the problem. Arthritis, after all, only means “inflammation of the joint”. Sounds good, but means nothing regarding how it should be treated. Silly Larry! You CAN treat arthritis. Just use anti-inflammatory drugs. Once the pain is gone, the disease is also probably gone. Yeah. Right.
In my training and experience, the diagnosis should be used to direct treatments that will do more than just cover up symptoms. Sometimes that’s all that can be done, but there should be more, especially for a woman suffering from redness, sores, and crusty skin in her vaginal area. Applying estrogen cream might be a reasonable approach if the doctor wasn’t already prescribing a drug that reduces the substance from which the person would make her own estrogen. As in so many situations, the goal seems to be to get a diagnosis, prescribe SOMETHING, and move on to the next person waiting for help.
That’s enough – for now. I am determined to find a way to offer suggestions and I am focused on the one unrelenting fact, “Too Many People Take Too Many Drugs”.
Of course, your comments are appreciated – even the ones that put me back in my place.